- Hair Transplant
- Photos pre and post
- plastic surgery
Esophageal bleeding varices
Send this page to a friend Print Facebook Twitter Pinterest
The esophagus (swallowing tube) is the tube that connects the throat to the stomach. Varicose veins are widened veins that can be found in the esophagus of people with cirrhosis of the liver. These veins can break and bleed.
Healing (cirrhosis) of the liver is the most common cause of esophageal varices. This scarring reduces blood flow through the liver. As a result, there is more blood flow through the veins of the esophagus.
This extra blood flow causes the veins in the esophagus to widen outward. If these veins rupture, severe bleeding may occur.
Any type of prolonged (chronic) liver disease can cause esophageal varices.
Varicose veins can also occur in the upper part of the stomach.
People with chronic liver disease and esophageal varices may not have any symptoms.
If there is only a small amount of bleeding, the only symptom may be dark or black streaks in the stool.
If large amounts of bleeding occur, symptoms may include:
Symptoms of chronic liver disease
Vomiting with blood
Tests and exams
Your health care provider will perform a physical exam that can show:
Black or bloody stools (on a rectal exam)
Low blood pressure
Fast heart rate
Signs of chronic liver disease or cirrhosis
Tests to find the source of bleeding and check for active bleeding include:
EGD or upper endoscopy, which involves the use of a camera on a flexible tube to examine the esophagus and stomach.
Introduction of a tube through the nose to the stomach (nasogastric tube) to look for signs of bleeding.
Some providers suggest EGD for people who recently received a diagnosis of mild to moderate cirrhosis. This test detects esophageal varices and treats them before there is bleeding.
The goal of therapy is to stop acute bleeding as soon as possible. Bleeding should be controlled quickly to prevent shock and death.
If heavy bleeding occurs, the person may need to be connected to a respirator to protect their airways and avoid bronchoaspiration of blood.
To stop bleeding, the provider may insert an endoscope (a probe with a small light at the end) into the esophagus:
Varicose veins can be injected with a coagulant medication.
A rubber band can be placed around the bleeding veins (called ligation).
Other treatments to stop bleeding:
A medicine can be used to contract blood vessels through the veins. Some examples include octeotridate or vasopressin.
Rarely, a tube can be inserted through the nose into the stomach and inflated with air. This produces pressure on the veins that bleed (balloon plugging).
Once the bleeding stops, other varicose veins can be treated with medications and procedures to prevent future bleeding. These include:
Drugs called beta blockers, such as propanolol and nadolol, to reduce the risk of bleeding.
A rubber band may be placed around the bleeding veins during an EGD procedure. Some medications may also be injected into varicose veins during EGD to cause them to clot.
A transjugular intrahepatic portosystemic shunt (DPIT) is a procedure to create new connections between two blood vessels in the liver. This can decrease the pressure in the veins and prevent bleeding episodes from occurring again.
Rarely, emergency surgery can be used to treat people if another treatment fails. Other treatment options are portocaval bypass or surgical removal to decrease esophageal pressure, but these procedures offer risk.
People with bleeding varices due to liver disease may need more treatment for their disease, including a liver transplant.
Bleeding often returns with or without treatment.
Bleeding esophageal varices are a serious complication of liver disease and have a discouraging prognosis.
The placement of a shunt can lead to a decrease in blood flow to the brain. This can lead to changes in mental state.
Problems that varicose veins can cause in the future include:
Narrowing or stricture of the esophagus due to healing after the procedure
Return of hemorrhage after treatment
When to contact a medical professional
Call your provider or go to the emergency room if you vomit blood or develop tarry stools